Condom Breaks: What do I do next? Let's talk about PEP.
Condoms can sometimes rip or tear. Here are some common mistakes that could lead to microtears:
Using an expired condom
Putting a condom on the wrong way, then flipping it and reusing it
Using a condom that was stored in an unsafe place, like a wallet
Using a condom that was exposed to large temperature shifts, moisture, or direct sunlight
Using a condom without lubrication
Using oil-based lubes, such as Vaseline, lotion, or coconut oil, which can cause microtears in latex or polyisoprene condoms
More often, when a condom breaks, the most common concern is preventing pregnancy. But what about HIV?
Preventing HIV Infection
If you know, or even suspect, that fluids were exchanged as a result of a condom breaking during sex and your HIV status or that of your partner is positive or unknown, the ideal next move is to go to the nearest clinic or emergency room with your partner.
Explain to the intake doctor or nurse exactly what has happened. You'll likely be given a rapid HIV test to assess whether you and/or your partner has HIV.
Even if both tests are negative, you may still be advised to start a 28-day course of antiretroviral medication consisting of a combination drug containing emtricitabine and tenofovir, available as either Truvada or Descovy, plus raltegravir (400 mg) twice daily or dolutegravir (50 mg) once daily.
This medication is used to help treat HIV infection and works by slowing the spread of the virus in the body. When given to prevent HIV infection, it's called HIV post-prophylaxis therapy (PEP).
Although PEP should ideally be started within 24 hours of possible exposure to HIV, it is often still effective if prescribed within 48 (and maybe 72) hours of exposure.
PEP is effective in preventing HIV infection when it’s taken correctly, but it’s not 100% effective. The sooner you start PEP after a possible HIV exposure, the better. While taking PEP, it’s important to use other HIV prevention methods, such as using condoms the right way, every time you have sex and using only new, sterile needles and works when injecting drugs.
Does PEP Cause Side Effects?
PEP is safe, but the HIV medicines used for PEP may cause side effects like nausea in some people. In almost all cases, these side effects can be treated and aren’t life-threatening.
If you are taking PEP, talk to your health care provider if you have any side effect that bothers you or that does not go away. PEP medicines may also interact with other medicines that a person is taking (called a drug interaction). For this reason, it’s important to tell your health care provider about any other medicines that you take.